Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Mobile, AL

May 24, 2006Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 2006, 3:34 PM CDT for Baldwin County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2006, 3:34 PM CDT (20:34 UTC)
Expired
May 24, 2006, 4:18 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 67 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 242035
SVRMOB
ALC003-242130-
/O.NEW.KMOB.SV.W.0129.060524T2034Z-060524T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 430 PM CDT

* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF SEMINOLE...OR ABOUT 19 MILES NORTHWEST OF PENSACOLA...AND
  MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATESWOOD BY 430 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3049 8744 3064 8739 3085 8764 3064 8780

$$
1 follow-up statement
000 
WWUS54 KMOB 242118
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
417 PM CDT WED MAY 24 2006

ALC003-242127-
/O.CAN.KMOB.SV.W.0129.000000T0000Z-060524T2130Z/
BALDWIN AL-
417 PM CDT WED MAY 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR BALDWIN COUNTY IS CANCELLED...

THE THUNDERSTORM OVER EAST CENTRAL BALDWIN COUNTY HAS WEAKENED WELL 
BELOW SEVERE LIMITS...THUS THE SEVERE WARNING HAS BEEN CANCELLED.

LAT...LON 3049 8744 3064 8739 3085 8764 3064 8780

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:15 AM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, May 24, 4:15 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
415 AM CDT WED MAY 24 2006

.SHORT TERM...(TODAY AND TONIGHT). LATEST SFC MAP SHOWS WEAK HIGH
PRES CENTERED OVER THE ADJACENT GULF WATERS OF NWFL PROGGED TO MOVE
LITTLE THROUGH SAT. FOR TODAY AND TONIGHT WEAK LIFT COMBINED WITH
SUFFICIENT MOISTURE IN THE LOWER LEVELS OF ATMOSPHERE WILL LIKELY
GIVE WAY TO WIDELY SCATTERED AFTERNOON THUNDERSTORMS SPARKED MOSTLY
FROM AFTERNOON HEATING OR GREATER SFC BASED INSTABILITY. A WEAK SFC
BOUNDARY WAS ALSO NOTED JUST NORTH OF THE CWFA POSSIBLY GIVING WAY
TO SLIGHTLY BETTER MOISTURE CONVERGENCE OVER EXTREME NORTHERN
SECTIONS OF THE REGION. ANYHOW WILL CONTINUE WITH THE CURRENT TREND
AND LEAN TOWARDS THE WETTER MET SOLUTION...15 TO 20 PERCENT...FOR
POPS THIS AFTERNOON AND EARLY THIS EVENING. AS FOR TEMPS WILL STAY
WITH THE CURRENT MAV MOS SOLUTION FOR NOW. /32

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY). MID TO UPPER TROF OF LOW
PRES WILL MOVE ACROSS THE UPPER MS RIVER VALLEY LATER THIS WEEK WITH
LITTLE TO NO REFLECTION AT THE SURFACE OVER THE LOWER CONUS DUE TO
SUBTROPICAL HIGH REMAINING STATIONARY OVER THE NORTHERN GULF AND SE
STATES. FURTHER SOUTH WEAK UPPER LOW MEANDERING OVER THE WESTERN
GULF WILL CONTINUE TO GIVE WAY TO WEAK INSTABILITY OVER THE CENTRAL
AND EASTERN GULF EVENTUALLY GIVING WAY TO DEEPER MOISTURE AND
SLIGHTLY BETTER LIFT OVER THE CENTRAL GULF COAST REGION SUNDAY
THROUGH TUESDAY. CURRENT TIMING ON THE ONSET OF THIS DEEPER MOISTURE
WILL BE TRICKY OVER THE WEEKEND LIKELY ADVECTING NORTHWARD OVER THE
CENTRAL GULF STATES LATE SUN INTO MON. OTHERWISE LITTLE CHANGE FROM
THE CURRENT PATTERN OVER THE AREA CAN BE EXPECTED WITH ISOLATED
THUNDERSTORMS FORMING MOSTLY OVER INLAND SECTIONS OF THE CWFA DURING
THE AFTERNOON AND EARLY EVENING HOURS. HAVE MADE A FEW ADJUSTMENTS
TO THE CURRENT POPS EXTENDING THE SLIGHTLY HIGHER VALUES INTO THE
EARLY EVENING HOURS. WILL CONTINUE WITH 00Z MEX GUIDANCE FOR TEMPS
THROUGH THE PD. /32

&&

.MARINE...A WEAK SURFACE HIGH PRESSURE WILL CONTINUE ACROSS THE
NORTHERN GULF INTO THE WEEKEND. THIS WILL KEEP DAYTIME WINDS
GENERALLY SOUTHWEST TO WEST WITH A LAND BREEZE LATE NIGHT INTO THE
EARLY MORNING AS DIURNAL EFFECTS TAKE HOLD OF THE LOCAL PATTERN. BY
LATE IN THE WEEKEND THE HIGH MOVES EAST A BIT AS A SURFACE TROUGH
SLIPS DOWN THE ATLANTIC COAST...INCREASING THE GRADIENT A BIT AND
BRINGING THE WINDS UP JUST A TAD FOR THE WEEKEND. ISOLATED AFTERNOON
SHOWERS OR THUNDERSTORMS...MAINLY NEAR THE COAST THROUGH THE
FORECAST PERIOD...ALTHOUGH WE MAY SEE SOME PRE DAWN DEVELOPMENT BY
THE WEEKEND WITH THE SLOWLY INCREASING WATER TEMPERATURES. /11

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      91  69  90  69 /  20  10  20  10
PENSACOLA   88  70  87  70 /  20  10  20  10
DESTIN      86  73  87  72 /  20  10  10  20
EVERGREEN   92  66  93  66 /  20  10  20  20
WAYNESBORO  94  67  93  66 /  20  10  20  10
CAMDEN      99  68  94  68 /  20  10  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 24, 5:25 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT WED MAY 24 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
525 AM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE REQUIRED.

In the hours before

Special weather statement, May 24, 2:41 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA
241 PM CDT WED MAY 24 2006

ALZ063-064-FLZ001>006-242145-
LOWER MOBILE-LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-
INLAND SANTA ROSA-COASTAL SANTA ROSA-INLAND OKALOOSA-
COASTAL OKALOOSA-
INCLUDING THE CITIES OF...TILLMANS CORNER...THEODORE...DAPHNE...
FAIRHOPE...FOLEY...SPANISH FORT...CENTURY...FLOMATON...MOLINO...
PENSACOLA...FERRY PASS...BRENT...WEST PENSACOLA...BELLVIEW...
ENSLEY...MYRTLE GROVE...JAY...PACE...MILTON...GULF BREEZE...
CRESTVIEW...WRIGHT...FORT WALTON BEACH...NICEVILLE...DESTIN...
SEMINOLE...EGLIN AFB...VALPARAISO
241 PM CDT WED MAY 24 2006

...SCATTERED THUNDERSTORMS DEVELOPING ALONG A SEA BREEZE...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING FROM DEES TO FOLEY ALABAMA
EASTWARD TO MILTON AND CRESTVIEW FLORIDA. THESE STORMS WILL BE MOVING
WEST AT 10 MPH AND PRODUCE OCCASIONAL LIGHTNING...BRIEF HEAVY
RAINFALL WITH RATES NEAR ONE-HALF INCH PER HOUR AND WIND GUSTS 25 TO
30 MPH THROUGH 330 PM. OTHER STORMS MAY DEVELOP FARTHER INLAND AS THE
AFTERNOON TEMPERATURES CONTINUE TO WARM INTO THE LOWER 90S.
Special weather statement, May 24, 3:14 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
314 PM CDT WED MAY 24 2006

ALZ062-064-FLZ001-002-242115-
UPPER BALDWIN-LOWER BALDWIN-COASTAL ESCAMBIA-INLAND ESCAMBIA-
314 PM CDT WED MAY 24 2006

...STRONG THUNDERSTORMS BEING DETECTED OVER BALDWIN COUNTY ALABAMA
AND ESCAMBIA COUNTY FLORIDA...

AT 310 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF BEULAH FLORIDA...MOVING
NORTHWEST AT 10 MPH.

ANOTHER STRONG THUNDERSTORM WAS NOTED ABOUT 5 MILES SOUTHEAST OF
ROBERTSDALE ALABAMA. THIS STORM WAS ALSO MOVING NORTHWEST AT 10 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...FOLEY...ELSANOR...SUMMERDALE AND BARRINEAU PARK THROUGH 415
PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.